Patients prescribed fluoroquinolone antibiotics should be aware that the FDA has recently updated and strengthened its warnings concerning these medications. Specifically, fluoroquinolone antibiotics are associated with increased risk of sudden development of peripheral neuropathy – potentially permanent nerve damage.
Why Fluoroquinolone Antibiotics Are Prescribed
These specific antibiotics are most commonly prescribed to treat respiratory infections, urinary tract infections, and ear infections. First introduced in the early 2000s, brand name fluoroquinolone like Cipro, Floxin, Noroxin, Avelox,and Levaquin has continued to be approved and to appear on the market for over a decade.
In 2008, however, the FDA did update its warnings and require several fluoroquinolone antibiotics to add black-box warnings about increased risks of tendonitis and tendon ruptures. The risks were not deemed significant enough to warrant a recall, however, and the drugs have remained on the market. Furthermore, they continued to grow as popular prescription choices, with over 23 million patients prescribed fluoroquinolone antibiotics in 2011 alone.
What is Peripheral Neuropathy?
Of course, tendinitis is not the most disturbing side effect associated with fluoroquinolone antibiotics. They are known to greatly increase the chances of developing peripheral neuropathy, a condition in which damage occurs to the nerves that send information about touch and sensations from the body to the spinal cord and brain.
The damage to the nerves interrupts the connection between the body and the brain and spinal cord, causing a range of symptoms, depending on which nerves are damaged. Most commonly, symptoms include tingling, numbness, shooting pain, or a burning sensation in the extremities. Peripheral neuropathy may be temporary, as the patient’s nerves work to repair themselves, but if the damage is too great, the effects can be long-lasting or permanent.
The earliest reports of nerve damage associated with taking fluoroquinolone antibiotics occurred over a decade ago in 2004, and after several studies showed a strong correlation between taking these medications and peripheral neuropathy, the FDA did strengthen its warnings concerning these antibiotics and potential nerve damage.
However, recent reviews by the FDA have proven that even those strengthened warnings were not adequate. The latest updates to the FDA’s alerts on fluoroquinolone antibiotics now require warnings on all medication guides and prescription labels.
Signs to Look Out for When Taking Fluoroquinolone Antibiotics
Prolonged use of fluoroquinolone antibiotics is not necessary for nerve damage to occur. Patients who suffer from peripheral neuropathy as a result of taking these medications often report symptoms coming on quickly over the first few days of taking the antibiotics. If you experience tingling or numbness after taking fluoroquinolone antibiotics, call your doctor immediately.
In some rare cases, a patient taking fluoroquinolone antibiotics may experience kidney damage or failure, and in some cases retinal detachment has been known to occur. While these are rare incidents, patients should be aware of their risk when taking these medications.
Patients taking these medications may also experience other potentially harmful side effects, such as gastrointestinal problems, chest pain, shortness of breath, weakness and/or swelling in the joints, rashes, hair loss, and other symptoms. Though peripheral neuropathy is the most lasting and potentially dangerous of all of the side effects associated with taking fluoroquinolone antibiotics, these side effects should by no means be ignored.
If you have experienced nerve damage or other injuries due to a prescription of fluoroquinolone antibiotics, you should speak with an attorney as soon as possible. Call our office today or fill out our online contact form to schedule a free case analysis and consultation. You may be owed compensation for medical bills, mental anguish, pain and suffering, lost wages, and/or other damages caused by this medication.